Thunderstorm Wind, Scott
- When
- August 16, 9:14 AM CST
- Where
- Scott County, 4 mi SW of Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.589, -90.523
A cornfield was flattened and several tree limbs were blown down.|
Thunderstorms fired along a cold front during the late morning and early afternoon hours of the 16th. These storms produced several reports of high winds and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms fired along a cold front during the late morning and early afternoon hours of the 16th. These storms produced several reports of high winds and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 5:59 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 659 AM CDT THU AUG 16 2007 .DISCUSSION... ISSUED 340 AM CDT THU AUG 16 2007 LEANED ON SREF AND NAM-WRF MODELS NEXT FEW DAYS AS GFS APPEARS TOO FAR NORTH WITH QPF TONIGHT. FORECAST CONCERN IS CONVECTION CHANCES TODAY AND TONIGHT AS A FRONT SLIPS SOUTH ACROSS CENTRAL AND SOUTHERN IL. ALSO ADDRESSING HOW HOT AND HUMID IT GETS OVER SOUTHERN AREAS. DRY WX RETURNS FRI WITH HIGH PRESSURE BUILDING INTO THE MIDWEST. THEN CONVECTION CHANCES RETURN THIS WEEKEND WITH FRONT LIFTING BACK NORTH AS A WARM FRONT...THOUGH BEST CHANCES APPEAR TO BE OVER WI/MI AND NORTHERN IL AGAIN. SHORT TERM...TODAY THROUGH SUNDAY NIGHT... 08Z/3 AM SURFACE MAP SHOWS A WEAK FRONTAL BOUNDARY OVER NORTHERN IN/IL/MO JUST SOUTH OF PEORIA AND MACOMB. ALOFT A 594 DM 500 MB SUBTROPICAL HIGH REMAINED NEARLY ANCHORED ACROSS THE SOUTHERN STATES WHILE BROAD UPPER LEVEL TROF OVER THE NORTHERN US AND INTO CANADA. RADAR MOSAIC QUIET OVER IL AND NEARBY STATES EARLY THIS MORNING WITH MCS OVER OHIO AND IN THE CENTRAL PLAINS OVER NW KS...CENTRAL NEBRASKA AND SE SD. MODELS SLIP FRONT SLOWLY SOUTH FROM CENTRAL IL INTO SOUTHERN IL THIS AFTERNOON AS SHORT WAVES MOVE EAST FROM THE CENTRAL PLAINS INTO CENTRAL IL. THIS COMBINED WITH DAYTIME HEATING OF VERY WARM AND MOIST UNSTABLE AIR MASS SHOULD GENERATE SCATTERED CONVECTION SOUTH OF I-74. AREAS NORTH OF I-74 APPEAR TO STAY DRY WITH FRONT PASSING THRU THIS AREA EARLY THIS MORNING AND DEEPER MOISTURE SHIFTS SOUTH OF THIS AREA. SPC SHIFTED SLIGHT RISK SE OF IL. ADDED AREAS OF FOG ACROSS THE IL RIVER VALLEY INTO MID MORNING. LACON...GALESBURG AND PONTIAC VSBY FROM 1 TO 2 MILES. FOG WOULD BECOME MORE WIDESPREAD AND DENSE IF NOT FOR PASSING PATCHES OF MID LEVEL CLOUDS. HIGHS TO RANGE FROM 85F FAR NORTH AT GALESBURG AND LACON TO UPPER 90S TO NEAR 100F SE IL WHERE AFTERNOON HEAT INDEXES FROM 100 TO 105F...JUST SHY OF HEAT ADVISORY CRITERIA. HAVE 20/30% CHANCE OF CONVECTION OVER SOUTHERN AREAS TONIGHT ESPECIALLY THIS EVENING AS UNSTABLE AIR LINGERS AND STILL SOME SHORT WAVES NEARBY. LOWS IN THE LOWER 60S FROM I-74 NORTH AND MID TO UPPER 60S SOUTH. HIGH PRESSURE OVER CENTRAL CANADIAN PLAINS DRIFTS SE INTO THE WESTERN GREAT LAKES AND IL FRI ENSURING DRY WX WITH AMPLE SUNSHINE AND LESS HUMID AIR. DEWPOINTS UPPER 50S FROM I-74 NORTH AND MID 60S SE IL. GUIDANCE TEMPS A BIT WARMER AGAIN FOR FRI HIGHS. HAVE MID 80S FROM I-74 NORTH AND LOWER 90S SW AREAS. MODELS CONTINUE TO TREND SLOWER WITH FRONT LIFTING BACK NORTH AS A WARM FRONT FRI NIGHT AND SAT. WENT DRY FRI EVENING WITH JUST SLIGHT CHANCE NW OF I-55 AFTER MIDNIGHT FRI NIGHT. SURFACE FRONT LIFT NORTH INTO CENTRAL IL SAT BUT BUT MORE WIDESPREAD AND HEAVIER QPF ALONG AND NORTH OF 850 MB FRONT OVER NORTHERN IL AND WI. FRONT NORTH OF CENTRAL IL SAT NIGHT AND SUNDAY. SHORT WAVES EJECTING NE FROM THE SOUTHERN PLAINS INTO IL SUNDAY TO INCREASE CONVECTION CHANCES WHICH CONTINUE THROUGH AT LEAST MON. ALSO MAY HAVE SOME TROPICAL MOISTURE FROM TROPICAL STORM ERIN MOVING UP FROM TX TO ENHANCE RAINFALL WHICH WE BADLY NEED. HIGHS CLOSE TO NORMAL IN THE MID TO UPPER 80S WITH MORE HUMID AIR RETURNING THIS WEEKEND TOO. LONG TERM...MONDAY THROUGH WEDNESDAY... CONVECTION CHANCES MON DIMINISH TO SLIGHT CHANCE ON TUE AS BEST CONVECTION CHANCES SHIFT SE OF CENTRAL/SE IL TUE. SUBTROPICAL UPPER LEVEL RIDGE NEARBY ACROSS THE SE US WHILE UPPER LEVEL TROF OVER THE NORTHERN ROCKIES/PLAINS AND GREAT LAKES REGION. HIGHS IN THE UPPER 80S AND LOWER 90S WHICH IS ABOUT 5 DEGREES WARMER THAN NORMAL. HUETTL && .AVIATION... ISSUED 659 AM CDT THU AUG 16 2007 A NEARLY STATIONARY FRONTAL BOUNDARY IS LYING WEST/EAST ACROSS CENTRAL ILLINOIS...CURRENTLY IN THE VICINITY OF KSPI/KDEC TERMINALS. THIS FRONT WILL SLOWLY SAG SOUTH TODAY...REACHING SOUTHERN ILLINOIS BY TONIGHT. LIGHT/VARIABLE WINDS...ESPECIALLY NEAR THE FRONT...WILL TREND NORTH TO NORTHEAST THIS AFTERNOON INTO TONIGHT BEHIND THE FRONT. WIND SPEEDS WILL REMAIN AT OR BELOW 10 KTS. CEILINGS/VISIBILITIES WILL GENERALLY BE VFR THROUGH THE PERIOD. SCATTERED SHOWER/STORM DEVELOPMENT IS POSSIBLE TODAY INTO THIS EVENING...ESPECIALLY IN THE VICINITY OF THE FRONT. PRECIPITATION COVERAGE...AS IN RECENT DAYS...SHOULD BE QUITE LOW. SO...PLAN ON CARRYING NO MORE THAN VCTS/VCSH AT THIS TIME AND WILL AMEND IF NEEDED. BAK && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 558 AM CDT THU AUG 16 2007 ILZ027>031-036>038-040>048-053>057-171100- CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER- STARK-TAZEWELL-VERMILION-WOODFORD- 558 AM CDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONT WILL LIE WEST TO EAST ACROSS SOUTHERN ILLINOIS TODAY. AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE REGION TO THE NORTH OF THE FRONT...BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER A BREAK ON FRIDAY...A FRONT WILL RETURN TO THE REGION SATURDAY AND LINGER INTO TUESDAY. UPPER LEVEL DISTURBANCES WILL INTERACT WITH THE FRONT FROM TIME TO TIME...BRINGING A PERIODIC RISK OF THUNDERSTORMS WITH THEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ049>052-061>063-066>068-071>073-171100- CHRISTIAN-CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY- 558 AM CDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL CLIMB INTO THE MIDDLE TO UPPER 90S THIS AFTERNOON. THESE TEMPERATURES WILL COMBINE WITH A HUMID AIRMASS TO PRODUCE AFTERNOON HEAT INDICES AROUND 100 DEGREES. A NEARLY STATIONARY FRONT WILL LIE WEST TO EAST ACROSS THE REGION TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF THE FRONT...BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER A BREAK ON FRIDAY...A FRONT WILL RETURN TO THE REGION SATURDAY AND LINGER INTO TUESDAY. UPPER LEVEL DISTURBANCES WILL INTERACT WITH THE FRONT FROM TIME TO TIME...BRINGING A PERIODIC RISK OF THUNDERSTORMS WITH THEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BAK
The St Louis radar (KLSX), 100 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
6 thunderstorm wind. Local standard time, as filed.
A cornfield was flattened and several tree limbs were blown down.|
Several 2 inch diameter tree limbs were blown down.|
Several power lines were blown down.|
Several large tree limbs were blown down and corn was blown over.|
Numerous trees, large tree limbs, and power lines were blown down across Mattoon.|
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55468, 55469, 55475, 55476, 55477, 55478.